I now consider myself to have been very lucky with the SSRI anti-depressants that had been the major psychiatric drugs that I had been on until this last hospitalization, though of course I didn't fully appreciate that until the addition of the Lithium.
When first confronted by Sir and his parents (especially his mother who was a nurse) that my suicidal ideation and self-harming were symptoms of a larger major depressive disorder that could be treated with drugs, as opposed to just "how I was", I was very reluctant. All I knew of psychiatric drugs were the horrible side effects that I'd seen dramatized in tv shows and movies. I didn't want to be drugged out, bogged down, or out of it. I didn't want to change my essential personality, whatever the hell that was/is. But I went on them anyway. I was surprised that the first side effects were not mental but physical - sleepiness, dizziness, nausea. That went away pretty quickly but there wouldn't be a noticable mental effect for a full six weeks. Then it was like everything got clearer, not muddled as I had feared.
Future experimentation with anti-depressants would be hit and miss. I went on Paxil for a while because my insurance at the time covered it completely, but started paying less toward the Celexa I had been on at the time. I was suicidal as soon as the Celexa got out of my system. Then, last year, when my Celexa pooped out after 7 years, the Effexor I was put on first made me homicidal at the first upping of the dose then suicidal after the second. And I couldn't put together a train of thought. Yeah. That shit had to go. Though there was the REALLY fun side effect of being slightly euphoric and overly happy when I was stepping off the Effexor and onto the Lexapro, but that couldn't last.
But if I had thought that the Effexor was bad, well, I had another thing coming. Lithium is a whole different animal. Sometimes the only thing that keeps me grounded in this is taking a step out of myself to observe the side effects, keep a mental log in my mind for whenever my doctor decides to keep our next appointment. Some of the initial side effects have worn off, and some I've gotten used to. The week before Thanksgiving, I started noticing that the gap between me and the world was mostly gone. A friend who had been on a similar drug told me that she felt like she was stoned all the time. As pot doesn't get me high (I'm a freak), I don't know if that is how I felt or not. But it did kinda feel like non-funny, just lazy tv/movie stoners act. I felt kinda like a really slothful automaton who sometimes lost track of time. But, like I said, that's mostly gone. When it does come, it only comes for a brief spell. My appetite is still gone most of the time, though I've gotten better at eating enough food often enough that I don't get sick. The only thing that I crave physically is salty things, though my love of food has come back enough that I now eat with my mind whenever I make myself eat, which I'm sure will catch up to my weight soon enough. I'm not sure I care at this point. I've also gotten better at drinking enough water to avoid dehydration. The tremor is still there though. I'm learning how to force myself to work with it and not care about what other people may think. My grandpa had and my uncle and my mom have this same tremor, to varying degrees and they still work just fine and no one thinks less of them for it. I could only hope that people view me as they view those three.
But there are somethings that I'm not sure whether they are side effects of the drug or just me or the combination of me and the drug. This mostly regards my moods in the past week or so. Now, unless I'm mad at a specific person/group of people for a specific thing, I'm not really inclined to violence and I generally don't want to just go around beating people up, except when I go to Walmart or Target during the holiday season. And I'm not prone to unexplainable crying jags that aren't precipitated by a sad song or movie. But over the weekend, I cycled between wanting to beat the crap out of someone, anyone, for no reason, one day to crying non-stop for a full day for no reason. And today, after only 4 hours of sleep, I am a walking zombie, mentally out of it and tired but unable to go back to sleep, feeling like I'm vibrating out of my shell. I thought this stupid drug was supposed to HELP with both sides of bipolar, to stabilize one's moods, and, though I'm not diagnosed bipolar in any official way, I would hope that it would do the same for me. Which begs the question- are these moods just side effects of the drug that anyone could experience? Are they just me? Or are they from the combination of both?
And, probably most importantly, what should I want in regards to this medicine when I finally get to talk to the doctor? I think I've been on it long enough to know the side effects, though the only real way to tell if I can handle them is to see if I can work and live a real life on them as I'm not sure disability is really an option. It's definately not optimal. And I'm not sure if it is doing enough good to make up for the bad it does. *Sigh* Weigh in if you have an opinion. Thanks.